Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 17, NWS Missoula, MT

August 11, 2015Mineral County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2015, 7:20 PM MDT for Mineral County, Sanders County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2015, 7:20 PM MDT (01:20 UTC)
Expired
Aug 11, 2015, 8:00 PM MDT
In force
40 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Mineral County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
3626 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS55 KMSO 120120
SVRMSO
MTC061-089-120200-
/O.NEW.KMSO.SV.W.0017.150812T0120Z-150812T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
720 PM MDT TUE AUG 11 2015

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANDERS COUNTY IN NORTHWESTERN MONTANA...
  NORTH CENTRAL MINERAL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 800 PM MDT

* AT 720 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  DE BORGIA...OR 14 MILES SOUTH OF THOMPSON FALLS...AND MOVING NORTH
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THOMPSON FALLS...DE BORGIA...SNIDER AND EDDY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4731 11513 4734 11539 4780 11533 4775 11494
TIME...MOT...LOC 0120Z 190DEG 26KT 4740 11525 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:45 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 2:45 PM MDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
245 PM MDT TUE AUG 11 2015

...Strong outflow winds from thunderstorms possible this
afternoon/evening across portions of north central Idaho and
west-central Montana...

.DISCUSSION...Showers and thunderstorms are starting to develop
again this afternoon across southwestern Montana and central
Idaho. Gusty outflow winds and frequent lightning will once again
be a concern this evening. Locations along Highway 12 between
Lowell and Lolo Pass should begin to be impacted around 4pm to
5PM. The Bitterroot and Missoula valleys, will once again see the
gusty winds, which are expected to occur sometime between 5pm -
6pm. High resolution forecast models are now indicating that other
locations along I-90 East of Missoula, could see these gusty
winds. Areas near Drummond, north to Helmville and Ovando could
see these storms by 7-8PM. We are not expecting widespread severe
winds like yesterday, however, some isolated locations do have the
potential of seeing severe wind gusts greater than 58 mph. 35 to
45 mph winds will be common throughout the locations mentioned
above. Activity will begin to decrease this evening, but scattered
showers and thunderstorms will linger through the overnight.

Wednesday will be somewhat of a quieter day, in terms of
potential severe storms. Scattered light showers and weak storms
are expected across western Montana and central Idaho. The Camas
Prairie and southern Lemhi county are the locations with the best
chance for any activity. High temperatures will continue to run 10
to 15 degrees above normal for this time of the year.
Thunderstorms for Wednesday, will be hit and miss. Those that see
the showers will likely not reach the highest potential
temperatures.

Thursday: Models are consistent in keeping the trough offshore of
northern California which will translate to hot conditions across
the Northern Rockies. High temperatures will range from the upper
90s to lower 100s. A few locations including Kalispell and
Missoula, could get near their record highs for the day. Lowered
the chance for precipitation across the region and could even see
northwest & southwest Montana staying dry for much of the day.

Thursday night: An upper level wave will help to trigger a few
nocturnal showers and thunderstorms especially near the Montana
and Idaho border. The main threats from these storms would be for
lightning and brief heavy rain. There could be a few moderate wind
gusts that could pose a threat to any wildfires in these areas.

Friday: Have trended towards the GFS and ECMWF weather model
solutions which would slow down the incoming Pacific trough. This
will bring warmer conditions and an increasing threat for strong
to perhaps severe thunderstorms. Confidence is average for how
things will play out on Friday as models could change
significantly based on the position of the trough. If the cold
front moves through Friday morning across northwest Montana, then
the chance for strong storms will be much less. If the front moves
through later in the day like the ECMWF is advertising, then
there could be a strong wind threat with thunderstorms that form
ahead and along the boundary. With all that said, wind and
lightning impacts to those recreating on area lakes and wildfire
personnel could be possible.

Saturday: Confidence is average for temperatures and will be
below normal, but will turn out to be a rather delightful day as
slightly cooler Pacific air settles into the region. Could be a
few showers or thunderstorms with temperatures near 70 degrees in
Glacier National Park.

Models diverge Sunday through early next week as waves of energy
track southeast out of the Gulf of Alaska. Confidence is rather
poor for which day will be warmer/cooler, but it definitely looks
unsettled.

&&

.AVIATION....Another round of showers and thunderstorms are
expected to impact central Idaho and west-central Montana again
this evening. Gusty winds up to 40 kts will be possible for areas
around KMSO. KSMN and KBTM will like see breezy outflow winds up
to 30 kts. These storms have already begun to develop and should
impact KMSO by 11/17-1800Z and be in the region until 12/0300Z.
Frequent lightning will also be a concern for terminals of KMSO,
KSMN, KBTM.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from 5 PM this afternoon to 10 PM MDT this
     evening East Lolo.

     RED FLAG WARNING until 8 PM MDT this evening Bitterroot.

ID...RED FLAG WARNING until 7 PM PDT this evening Clearwater/Nez
     perce.

&&

In the hours before

Special weather statement, Aug 11, 5:01 PM MDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
401 PM PDT TUE AUG 11 2015

IDZ005-006-112330-
SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID-
401 PM PDT TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND CENTRAL
CLEARWATER COUNTIES UNTIL 430 PM PDT...

AT 400 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF PIERCE...OR 27 MILES NORTHEAST OF KAMIAH...MOVING NORTH
AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL IDAHO
AND CENTRAL CLEARWATER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4669 11568 4661 11531 4639 11549 4644 11572
TIME...MOT...LOC 2300Z 196DEG 17KT 4648 11559
Local storm report, Aug 11, 5:40 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
540 PM MDT TUE AUG 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             8 E PIERCE              46.47N 115.63W
08/11/2015  E0.75 INCH       CLEARWATER         ID   PARK/FOREST SRVC

            ALSO BRIEF HEAVY RAIN AND GUSTY WINDS.

&&

JK
Special weather statement, Aug 11, 5:59 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
459 PM PDT TUE AUG 11 2015

IDZ005-006-120045-
SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID-
459 PM PDT TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND EAST
CENTRAL CLEARWATER COUNTIES UNTIL 545 PM PDT...

AT 458 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 30
MILES NORTHEAST OF LOWELL...OR 45 MILES EAST OF KAMIAH...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL IDAHO
AND EAST CENTRAL CLEARWATER COUNTIES, TRACKING ALONG HIGHWAY 12
.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4635 11509 4647 11527 4670 11509 4653 11477
TIME...MOT...LOC 2358Z 216DEG 15KT 4645 11513
Special weather statement, Aug 11, 6:23 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
623 PM MDT TUE AUG 11 2015

MTZ004-120100-
LOWER CLARK FORK REGION MT-
623 PM MDT TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MISSOULA AND EAST
CENTRAL MINERAL COUNTIES UNTIL 700 PM MDT...

AT 622 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALBERTON...OR 21 MILES SOUTHEAST OF SUPERIOR...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERTON...STARK...CYR AND NINEMILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4686 11449 4693 11474 4719 11462 4709 11429
TIME...MOT...LOC 0022Z 203DEG 24KT 4697 11458
Special weather statement, Aug 11, 7:01 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
601 PM PDT TUE AUG 11 2015

IDZ005>007-120145-
OROFINO/GRANGEVILLE REGION ID-SOUTHERN CLEARWATER MOUNTAINS ID-
NORTHERN CLEARWATER MOUNTAINS ID-
601 PM PDT TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND CENTRAL
CLEARWATER COUNTIES UNTIL 645 PM PDT...

AT 601 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PIERCE...OR 22 MILES NORTHEAST OF KAMIAH...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERCE...HEADQUARTERS...CARDIFF AND JAYPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4668 11582 4659 11545 4637 11562 4642 11586
TIME...MOT...LOC 0101Z 197DEG 9KT 4647 11571
Special weather statement, Aug 11, 7:10 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
710 PM MDT TUE AUG 11 2015

MTZ004-120200-
LOWER CLARK FORK REGION MT-
710 PM MDT TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND NORTH CENTRAL
MINERAL COUNTIES UNTIL 800 PM MDT...

AT 709 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DE BORGIA...OR 19 MILES SOUTH OF THOMPSON FALLS...MOVING NORTH AT 25
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAUGAN...DE BORGIA AND ST. REGIS.

LAT...LON 4755 11543 4750 11500 4722 11516 4725 11533
      4726 11534 4727 11537 4727 11540
TIME...MOT...LOC 0109Z 184DEG 23KT 4732 11528

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:23 PM MDTSpecial Weather StatementMSOMineral37 min
Aug 11, 7:10 PM MDTSpecial Weather StatementMSOMineral50 min
Aug 12, 3:44 PM MDTSpecial Weather StatementMSORavalli46 min
Aug 12, 4:01 PM MDTSpecial Weather StatementMSODeer Lodge59 min
Aug 12, 4:19 PM MDTAreal Flood AdvisoryMSODeer Lodge3 hr
Aug 12, 4:34 PM MDTSpecial Weather StatementMSORavalli56 min
Aug 12, 4:44 PM MDTSpecial Weather StatementMSO61 min
Aug 12, 5:57 PM MDTSpecial Weather StatementMSODeer Lodge63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.